Thunderstorm Wind, Haskell
- When
- May 18, 3:55 PM CST
- Where
- Haskell County, Sublette Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.480, -100.830
A strong shortwave trough passed across western Kansas. Instability was not great, limiting the amount of severe weather coverage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong shortwave trough passed across western Kansas. Instability was not great, limiting the amount of severe weather coverage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 3:45 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 445 PM CDT Sat May 18 2019 ...Updated Aviation... .SHORT TERM...(This evening through Sunday) Issued at 300 PM CDT Sat May 18 2019 A strong upper level disturbance will pass across western Kansas this evening. Thunderstorms can be expected and some of these will be severe with large hail and high winds. Instability is much lower than yesterday across most of western Kansas, although there is still moderate instability across south central Kansas. Although it is much drier across southwestern Kansas, it is also colder at upper levels than yesterday so that severe hail is expected with the strongest storms. .LONG TERM...(Sunday night through Saturday) Issued at 300 PM CDT Sat May 18 2019 After a quiet day Sunday, an intense upper level disturbance will gradually approach western Kansas Sunday night and move across the plains by Monday night. A front over the southern plains will likely stay to the south of the Kansas state line, which means that the high-end severe weather would be to the south. Widespread rain and embedded thunderstorms with locally heavy rain can be expected north of the front in the cool air. A flood watch may be required in parts of south central and southwestern Kansas. After a quiet Tuesday and Wednesday, other strong upper level storm systems are expected to approach by Thursday and then over the weekend. High instability will be in place across much of the southern and central plains given the warm and humid air mass so that a few rounds of severe thunderstorms are expected. The exact locations of the severe weather is not known this far out, but there is the potential for high end severe. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 445 PM CDT Sat May 18 2019 A strong progressive shortwave trough will race through SW KS this evening, producing scattered convection. Included convective TEMPO groups for all airports this evening, using HRRR as guidance. Strong subsidence will quickly take over after 06z Sun behind the departing shortwave with a clearing sky. Associated cold front will bring strong N/NW winds for several hours this evening, gusting near 30 kts, followed by rapidly diminishing winds through Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 48 73 50 61 / 40 0 30 80 GCK 45 71 49 59 / 60 0 40 80 EHA 44 74 53 68 / 10 10 50 60 LBL 46 74 54 67 / 30 0 70 80 HYS 48 71 45 56 / 60 0 10 80 P28 52 74 53 65 / 50 0 10 80 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 218 AM CDT Sat May 18 2019 KSZ030-031-043>046-061>066-074>081-084>090-190730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 218 AM CDT Sat May 18 2019 /118 AM MDT Sat May 18 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Another round of severe weather expected for Saturday afternoon and evening as the atmosphere looks to have ample time to recover from Friday's storms. The slight risk extends across much of the CWA east of a line along HWY 83 with the right ingredients to have similar impacts as before with large hail, destructive winds, and a few tornadoes possible, especially for eastern counties being the bullseye of impact for central and south central Kansas east of HWY 183. Any severe storms should exit the area to the east and northeast by 10PM CDT. Day 1 Hazards ------------- * Lightning: Limited risk * Severe thunderstorm: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Multiple rounds of rain showers and thunderstorms will occur over the next week with Monday being the highlight for severe weather for the first impulse across the high plains. All forms of severe weather look to be possible to include a few tornadoes as the next system makes its way across the western United States into the Great Plain region. Flooding will also be a high concern for Monday and Tuesday as rain amounts look to reach 3-4 inches for counties east of HWY 183 and 1-3 inches for points westward. Moderate flooding risk is likely for these areas of 3-4 inches in the same parts that were recently impacted the past couple of weeks with not much expected to see a flash flood scenario to take place. Stay tuned for updates and possible watches and warning to be issued over the weekend for these first couple of days of the new work week. Days 2-7 Hazards ---------------- * Sunday - None * Monday - Lightning: Significant risk - Severe thunderstorm: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - None * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for points east of Highway 83 after 2PM CDT for Saturday afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
358 PM CDT Sat May 18 2019
KSZ061-062-074-075-085-086-182130-
Seward KS-Stanton KS-Stevens KS-Kearny KS-Hamilton KS-Grant KS-
358 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SEWARD...
NORTHEASTERN MORTON...HAMILTON...SOUTHWESTERN KEARNY...GRANT...
EASTERN STANTON...NORTHERN STEVENS AND SOUTHWESTERN HASKELL COUNTIES
UNTIL 430 PM CDT/330 PM MDT/...
At 358 PM CDT/258 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles north of Coolidge
to near Hugoton. Movement was east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Ulysses, Hugoton, Syracuse, Moscow, Kendall, Cave, Hickok, Woods and
Big Bow.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
LAT...LON 3824 10204 3827 10201 3826 10167 3717 10094
3709 10139 3736 10156 3739 10156 3739 10158
3813 10204
TIME...MOT...LOC 2058Z 249DEG 30KT 3817 10202 3717 10138
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
414 PM CDT Sat May 18 2019
KSZ079>081-090-182215-
Pratt KS-Barber KS-Kiowa KS-Edwards KS-
414 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...NORTHWESTERN
BARBER...SOUTHEASTERN EDWARDS AND WESTERN PRATT COUNTIES UNTIL 515 PM
CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, moving northeast at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Greensburg, Haviland, Cullison, Coats, Hopewell, Wellsford, Croft,
Trousdale, Belvidere and Fellsburg.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3742 9929 3756 9940 3786 9913 3778 9890
3746 9877
TIME...MOT...LOC 2114Z 224DEG 18KT 3752 9932
FINCHSpecial Weather Statement
National Weather Service Dodge City KS
418 PM CDT Sat May 18 2019
KSZ076>078-087-182145-
Gray KS-Meade KS-Haskell KS-Ford KS-
418 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN
SEWARD...NORTHERN MEADE...SOUTHERN GRAY...EAST CENTRAL HASKELL AND
NORTHWESTERN CLARK COUNTIES UNTIL 445 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Copeland, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Montezuma, Copeland, Ensign, The Haggard Elev and Tice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3737 10064 3739 10064 3739 10065 3750 10079
3784 10023 3747 10010 3747 10011 3742 10011
3732 10057
TIME...MOT...LOC 2118Z 228DEG 41KT 3744 10058
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
432 PM CDT Sat May 18 2019
KSZ061>063-074>076-085>087-182215-
Seward KS-Finney KS-Meade KS-Stanton KS-Stevens KS-Kearny KS-
Hamilton KS-Grant KS-Haskell KS-
432 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...NORTHEASTERN HAMILTON...
KEARNY...SOUTHWESTERN FINNEY...GRANT...WEST CENTRAL MEADE...
NORTHEASTERN STANTON...NORTHEASTERN STEVENS AND HASKELL COUNTIES
UNTIL 515 PM CDT/415 PM MDT/...
At 432 PM CDT/332 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of Tribune
to 8 miles southeast of Cave. Movement was east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Ulysses, Lakin, Syracuse, Sublette, Satanta, Deerfield, Kismet,
Moscow, Kendall, Meade State Park, Ryus, Tice, Cave, Hickok, Woods
and Plains.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
LAT...LON 3826 10186 3826 10137 3712 10034 3713 10114
3823 10203
TIME...MOT...LOC 2132Z 252DEG 39KT 3823 10177 3730 10101
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
441 PM CDT Sat May 18 2019
KSZ043-044-063-182215-
Finney KS-Lane KS-Scott KS-
441 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...SCOTT AND
LANE COUNTIES UNTIL 515 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Friend, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Scott City, Dighton, Alamota, Grigston, Healy, Friend, Scott State
Lake, Shallow Water, Manning and Amy.
LAT...LON 3842 10026 3808 10087 3834 10107 3870 10099
3870 10063
TIME...MOT...LOC 2141Z 238DEG 40KT 3827 10087
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
452 PM CDT Sat May 18 2019
KSZ063-076>078-086>088-182245-
Gray KS-Seward KS-Finney KS-Meade KS-Clark KS-Haskell KS-Ford KS-
452 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...NORTHEASTERN
SEWARD...SOUTHEASTERN FINNEY...SOUTHWESTERN HODGEMAN...MEADE...
GRAY...EASTERN HASKELL AND NORTHWESTERN CLARK COUNTIES UNTIL 545 PM
CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Copeland, moving northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cimarron, Meade, Montezuma, Minneola, Fowler, Copeland, Ingalls,
Ensign, Charleston, Meade State Park, Howell, Missler, Tice,
Kalvesta, The Haggard Elev and Plains.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3713 10053 3762 10094 3810 10028 3797 10022
3791 10023 3791 10020 3712 9987
TIME...MOT...LOC 2151Z 233DEG 24KT 3752 10061
RUSSELLThe Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
3 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Winds were estimated to be 60 to 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837126, 837123, 837127, 837124, 837125, 837122.